Alert archive / Missouri / River Flood Warnings in 2022

River Flood Warning 78, NWS St. Louis, MO

May 22, 2022Franklin County, Missouri

NWS St. Louis, MO issued this river flood warning at May 22, 2022, 10:20 AM CDT for Franklin County, Missouri. It took effect at May 22, 2022, 4:13 PM CDT. It was in force for 48 hr.

The area

The outline as issued.

The facts

Issued
May 22, 2022, 10:20 AM CDT (15:20 UTC)
In effect from
May 22, 2022, 4:13 PM CDT
Expired
May 24, 2022, 4:26 PM CDT
In force
48 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

County Franklin County, MO

The radar

The St Louis radar (KLSX), 57 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Bourbeuse River at Union (UNNM7). The gauge peaked at 18.18 ft at May 24, 2022, 3:00 AM CDT.

actionminormoderate510152005/2305/2405/25
Action stage
13 ft
Minor stage
15 ft
Moderate stage
22 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07016500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

961 
WGUS43 KLSX 221520
FLWLSX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
1020 AM CDT Sun May 22 2022

...The National Weather Service in St Louis MO has issued a Flood 
Warning for the following rivers in Missouri...

  Bourbeuse River at Union.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted. The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions change.

This product, along with additional weather and stream information, 
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC071-240330-
/O.NEW.KLSX.FL.W.0078.220522T2113Z-220525T1903Z/
/UNNM7.1.ER.220522T2113Z.220523T1800Z.220524T1302Z.NO/
1020 AM CDT Sun May 22 2022

...FLOOD WARNING IN EFFECT FROM THIS AFTERNOON TO EARLY WEDNESDAY 
AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...Bourbeuse River at Union.

* WHEN...From this afternoon to early Wednesday afternoon.

* IMPACTS...At 17.0 feet, Flat Creek backs up to Smeltzer's Park.

* ADDITIONAL DETAILS...
  - At 10:00 AM CDT Sunday the stage was 13.6 feet.
  - Forecast...The river is expected to rise above flood stage
    late this afternoon to a crest of 18.1 feet early tomorrow
    afternoon. It will then fall below flood stage Tuesday
    morning.
  - Flood stage is 15.0 feet.


&&

                 Fld   Observed  Forecasts (7:00 am)
Location         Stg    Stage    Mon   Tue   Wed   Thu   Fri

Bourbeuse River
  Union          15.0    13.6    17.8  15.4  7.0   4.3   3.5


&&

LAT...LON 3826 9123 3832 9133 3838 9137 3848 9094
      3842 9087


$$

Carney
5 follow-up statements
502 
WGUS83 KLSX 230132
FLSLSX

Flood Statement
National Weather Service St Louis MO
832 PM CDT Sun May 22 2022

...The Flood Warning is extended for the following rivers in 
Missouri...

  Bourbeuse River at Union.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

This product, along with additional weather and stream information, 
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC071-241345-
/O.EXT.KLSX.FL.W.0078.000000T0000Z-220526T0143Z/
/UNNM7.1.ER.220523T0320Z.220524T0000Z.220524T1942Z.NO/
832 PM CDT Sun May 22 2022

...FLOOD WARNING NOW IN EFFECT UNTIL WEDNESDAY EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...Bourbeuse River at Union.

* WHEN...Until Wednesday evening.

* IMPACTS...At 17.0 feet, Flat Creek backs up to Smeltzer's Park.

* ADDITIONAL DETAILS...
  - At 8:00 PM CDT Sunday the stage was 14.7 feet.
  - Forecast...The river is expected to rise above flood stage
    late this evening to a crest of 17.9 feet tomorrow evening.
    It will then fall below flood stage early Tuesday afternoon.
  - Flood stage is 15.0 feet.


&&

                 Fld   Observed  Forecasts (7:00 am)
Location         Stg    Stage    Tue   Wed   Thu   Fri   Sat

Bourbeuse River
  Union          15.0    14.7    17.1  8.8   4.9   3.7   3.3


&&

LAT...LON 3826 9123 3832 9133 3838 9137 3848 9094
      3842 9087


$$

Britt
111 
WGUS83 KLSX 231344
FLSLSX

Flood Statement
National Weather Service St Louis MO
844 AM CDT Mon May 23 2022

...The Flood Warning continues for the following rivers in 
Missouri...

  Bourbeuse River at Union.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

This product, along with additional weather and stream information, 
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC071-250145-
/O.EXT.KLSX.FL.W.0078.000000T0000Z-220526T0142Z/
/UNNM7.1.ER.220523T0402Z.220524T0000Z.220524T1942Z.NO/
844 AM CDT Mon May 23 2022

...FLOOD WARNING NOW IN EFFECT UNTIL WEDNESDAY EVENING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Bourbeuse River at Union.

* WHEN...Until Wednesday evening.

* IMPACTS...At 17.0 feet, Flat Creek backs up to Smeltzer's Park.

* ADDITIONAL DETAILS...
  - At 8:30 AM CDT Monday the stage was 16.3 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 8:30 AM CDT Monday was 16.3 feet.
  - Forecast...The river is expected to rise to a crest of 17.9
    feet this evening. It will then fall below flood stage early
    tomorrow afternoon.
  - Flood stage is 15.0 feet.


&&

                 Fld   Observed  Forecasts (7:00 am)
Location         Stg    Stage    Tue   Wed   Thu   Fri   Sat

Bourbeuse River
  Union          15.0    16.3    17.1  8.8   4.9   3.7   3.3


&&

LAT...LON 3826 9123 3832 9133 3838 9137 3848 9094
      3842 9087


$$

Glass
704 
WGUS83 KLSX 240149
FLSLSX

Flood Statement
National Weather Service St Louis MO
849 PM CDT Mon May 23 2022

...The Flood Warning is extended for the following rivers in 
Missouri...

  Bourbeuse River at Union.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

This product, along with additional weather and stream information, 
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC071-251400-
/O.EXT.KLSX.FL.W.0078.000000T0000Z-220526T0217Z/
/UNNM7.1.ER.220523T0402Z.220524T0130Z.220524T2017Z.NO/
849 PM CDT Mon May 23 2022

...FLOOD WARNING NOW IN EFFECT UNTIL LATE WEDNESDAY EVENING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Bourbeuse River at Union.

* WHEN...Until late Wednesday evening.

* IMPACTS...At 17.0 feet, Flat Creek backs up to Smeltzer's Park.

* ADDITIONAL DETAILS...
  - At 8:30 PM CDT Monday the stage was 17.9 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 8:30 PM CDT Monday was 17.9 feet.
  - Forecast...The river is near crest and is expected to fall
    below flood stage tomorrow afternoon and continue falling to
    3.0 feet Monday evening.
  - Flood stage is 15.0 feet.


&&

                 Fld   Observed  Forecasts (7:00 am)
Location         Stg    Stage    Wed   Thu   Fri   Sat   Sun

Bourbeuse River
  Union          15.0    17.9    9.2   5.1   3.7   3.3   3.1


&&

LAT...LON 3826 9123 3832 9133 3838 9137 3848 9094
      3842 9087


$$

Britt
630 
WGUS83 KLSX 241517
FLSLSX

Flood Statement
National Weather Service St Louis MO
1017 AM CDT Tue May 24 2022

...The Flood Warning continues for the following rivers in 
Missouri...

  Bourbeuse River at Union.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

This product, along with additional weather and stream information, 
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC071-260030-
/O.EXT.KLSX.FL.W.0078.000000T0000Z-220526T0018Z/
/UNNM7.1.ER.220523T0402Z.220524T0915Z.220524T1818Z.NO/
1017 AM CDT Tue May 24 2022

...FLOOD WARNING NOW IN EFFECT UNTIL TOMORROW EVENING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Bourbeuse River at Union.

* WHEN...Until tomorrow evening.

* IMPACTS...At 17.0 feet, Flat Creek backs up to Smeltzer's Park.

* ADDITIONAL DETAILS...
  - At 10:00 AM CDT Tuesday the stage was 17.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 10:00 AM CDT Tuesday was 18.3 feet.
  - Forecast...The river is expected to fall below flood stage
    this afternoon and continue falling to 3.1 feet Tuesday
    morning.
  - Flood stage is 15.0 feet.


&&

                 Fld   Observed  Forecasts (7:00 am)
Location         Stg    Stage    Wed   Thu   Fri   Sat   Sun

Bourbeuse River
  Union          15.0    17.0    5.9   3.7   3.6   3.5   3.4


&&

LAT...LON 3826 9123 3832 9133 3838 9137 3848 9094
      3842 9087


$$

Glass
428 
WGUS83 KLSX 242126
FLSLSX

Flood Statement
National Weather Service St Louis MO
426 PM CDT Tue May 24 2022

...The Flood Warning is cancelled for the following rivers in 
Missouri...

  Bourbeuse River at Union.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

MOC071-242230-
/O.CAN.KLSX.FL.W.0078.000000T0000Z-220524T2126Z/
/UNNM7.1.ER.220523T0402Z.220524T0915Z.220524T1716Z.NO/
426 PM CDT Tue May 24 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Bourbeuse River at Union.

* ADDITIONAL DETAILS...
  - At 4:00 PM CDT Tuesday the stage was 9.4 feet.
  - Forecast...The river is expected to continue falling this
    evening.


&&

                 Fld   Observed  Forecasts (7:00 am)
Location         Stg    Stage    Wed   Thu   Fri   Sat   Sun

Bourbeuse River
  Union          15.0    9.4     5.9   3.7   3.6   3.5   3.4


&&

LAT...LON 3826 9123 3832 9133 3838 9137 3848 9094
      3842 9087


$$

Glass

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at May 22, 6:09 AM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, May 22, 6:09 AM CDT, 4 hours 11 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
609 AM CDT Sun May 22 2022

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 243 AM CDT Sun May 22 2022

A surface cold front continues to sag south across the Ohio River
Valley this morning, and a narrow band of showers forced by the
upper-level front is weakening and moving southeast. Its sluggish
pace is in large part because of a lack of upper-level dynamic
support, but as heights aloft continue to fall the rain will finally
exit the CWA by around dawn. Colder, drier air is still oozing
southeast along behind the front, and the weak northerly winds along
with cloud cover will keep temperatures roughly 10-15F below normal
today. While it will feel more like early Spring rather than late
May, we will get a reprieve from our recently-wet pattern.

The base of a surface ridge passes through the Mid-Mississippi
Valley overnight tonight, keeping low temperatures below normal. In
the high's wake, easterly winds will warm tomorrow's temperatures
slightly into the upper 60s/low 70s. The upper-level flow pattern
amplifies through the day Monday, with shortwave impulses helping to
deepen a trough across the western CONUS. The resultant southwest
flow will set the stage for active weather starting on Tuesday, but
Monday will likely remain dry as it will take some time for
appreciable moisture to return to the region. Ensemble probabilities
of exceeding 1.00" precipitable water values remain very low until
Monday evening, when southerly flow aloft permits moisture from the
Gulf of Mexico to advect north.

MRB

.LONG TERM...  (Monday Night through Saturday)
Issued at 243 AM CDT Sun May 22 2022

Key messages in the extended forecast:

1) Rain returns to the region Tuesday through Thursday. While it
will not be raining continuously, multiple rounds of showers and
thunderstorms are likely.

2) Isolated flooding concerns may exist Wednesday, particularly
south of I-44, but there is uncertainty regarding where the heaviest
rainfall will occur. Chances for severe weather still appear low at
this point.

3) Temperatures will be on the rise and rain chances will be on
the decline going into Memorial Day Weekend.

Monday night into Tuesday, global deterministic and ensemble
guidance agree that the deepening trough in the western CONUS will
reflect at the surface as a deepening low in the southern Great
Plains. The amplified trough will allow shortwave impulses to
propagate into the Mid-Mississippi Valley Tuesday through Tuesday
night, which will interact with likely around 1.50" of
precipitable water according to ensemble probabilistic data. These
values fall above the 90th climatological percentile, which will
be more than ample for widespread showers with embedded
thunderstorms. It appears that the more impressive isentropic
ascent (and more widespread rain) will hold off until Tuesday
afternoon, though scattered convection may begin before that as a
warm front lifts north into the region.

The larger synoptic-scale trough will enter the region on Wednesday,
providing much more impressive kinematic support for heavy rain and
thunderstorms. At the same time, both the NAEFS and EPS precipitable
water values climb into the 95th percentile across southeast
Missouri and southwest Illinois. A more potent surface low will
shunt north through the region, and there seems to be fair agreement
among the constituent members of the ensemble suite that the low
will track generally though our CWA. This would restrict the most
appreciable moisture to southeast Missouri and southwest Illinois,
making the location of the most anomalous PWATs previously mentioned
very reasonable. Flooding will certainly be a concern in the
aforementioned area, and the ECMWF Extreme Forecast Index and Shift
of Tails both highlight that area for highly-anomalous rainfall
relative to the model climate.

With little doubt that anomalous moisture will exist in the region,
the main source of uncertainty is exactly where this maximum will
settle. While most guidance tracks the low through our CWA, this
will need to be monitored in subsequent guidance solutions as it can
certainly change. On the subject of the synoptic pattern, the setup
also continues to support a low chance for severe weather with
greater chances further south of the CWA where impressive moisture,
instability, and kinematics will exist. Both CIPS and CSU severe
probabilistic guidance support this conclusion as well, as they have
for several days, but again this can change if the track of the
surface low and position of the upper level features shift.

Following the active mid-week weather, confidence is increasing in a
ridge building aloft across the central CONUS. The resultant high
surface pressure across the southeast US will send temperatures up
into the low 80s, with ensemble probabilities of high temperatures
exceeding 80F this weekend between 70-90%. The question is not
necessarily whether we will see warmer temperatures, but rather how
warm we will get. WPC Cluster Analysis shows discrepancies among
the GEFS/EPS/CMCE members regarding the amplitude of the ridge,
which will impact surface temperatures. Three of the clusters
depict a ridge further entrenched in our region (warmer highs),
while the fourth (comprised of ~20% of the members) shows the
ridge further west and weak troughing closer to us (cooler highs).
Regardless, the expanding ridge will not only warm our
temperatures, but it also shifts rain chances further north away
from our region for the start of the Memorial Day Weekend.

MRB

&&

.AVIATION...  (For the 12z TAFs through 12z Monday Morning)
Issued at 606 AM CDT Sun May 22 2022

Dry VFR conditions will persist at the terminals through the valid
TAF period. Behind a slow-moving cold front, widespread cloud
cover exists across the region. However, all CIGs are VFR and will
remain that way with the base of a surface high taking hold at the
terminals. Northwesterly flow will turn northerly this afternoon,
then northeasterly by tomorrow morning when the high moves east
of the region. Rain chances do not return until after the current
TAF period.

MRB

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 22, 2:49 AM CDT, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
249 AM CDT Sun May 22 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-230800-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
249 AM CDT Sun May 22 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance for thunderstorms Monday night through Wednesday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

MRB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 9:21 PM CDTRiver Flood WarningLSXOsage8 hr

Nearby

River Flood Warnings in Missouri, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.